Do I really need to take meds?

S

scoobydoo

Member
Joined
Oct 26, 2018
Messages
16
#1
I have been on a variety off medication for the last 30 years and the weight gain is killing me. I really want to come off the medication and to try without to see if the weight will start to go down. The problem is nobody agrees with me because I get unwell the times I have secretly stopped taking them. So now a family member comes round every day to give me my meds. I have to rack my brains on how I can get round this problem. Anyone else have similer problems with weight gain (I am on sodium valproate 1000mg/fluoxetine 20mg/Aripiprazole 15mg) I used to be a nice 7stone but over the years has now got to 13 stone and I am only 5 ft. I already have heart problems/ sleep apena/type 2 diebeties so things are going downhill fast.
 
S

scoobydoo

Member
Joined
Oct 26, 2018
Messages
16
#3
I go from being really happy and doing stupid things and being really depressed and being suicidal. Also I have 3 voices that go on and on all day long telling me to either hurt myself or other people. When really unwell I think my medication is mind control by the CIA and the tv is talking to me. The thing is I get all of that to a degree on medication anyway so what is the point of taking it.
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
4,070
Location
hiding behind the sofa
#4
Hi scooby I too came off my quetiapine for similar reasons to you. I’m still on duloxitine and mirtazipine. I tapered off over an 18 month period because of feeling emotionless, went from 9 stone to 13 stone and developed t2 diabetes. I finally stopped in jan this year and felt fine then a couple of months ago I crashed. With serious depression. My CPN still doesn’t know I’ve stopped taking them . I’m now coming out of the depression and if I can do 12 months without any more problems then I will be honest and say what I’ve done.
I have told them I want to change to a medication that doesn’t affect my blood sugars but there isn’t one. I couldn’t get control of my diabetes whilst on quetiapine and was told I may need insulin but now they are much better and I’m down to 10 stone.
I don’t know what your answer is unfortunately if you really struggle when you come off the meds. I’ve been lucky with just depression, but I would have gone back on them if I’d become psychotic again. Is it possible that you could discuss just reducing it a little at a time to see if that worked for you

Daf:hug:
 
S

scoobydoo

Member
Joined
Oct 26, 2018
Messages
16
#5
I have decided to come off the sodium valproate as that seems to be the one that is causing a lot of the weight gain and I don't feel that it is helping me anyway. I have managed to fool my family member into thinking I have taken it by substituting it with paracertonal caplets which look the same. I feel quite clever so we shall see if it makes any difference.
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
333
Location
Eastern Europe
#6
Sodium valproate is for mood swing, I highly doubt that it has anything to do with your weight increase.
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
4,070
Location
hiding behind the sofa
#7
Sodium valproate is notorious for weight gain. It increases your appetite and Can slow your metabolism. My pdoc has researched antipsychotics as I’m diabetic and cannIt find one that does not cause weight gain or interact with blood sugars.
 
O

OCDguy

Well-known member
Joined
Jun 13, 2016
Messages
689
#8
Due to the nature of your voices and bouts of highs and lows, with respect, don't you think you are being irresponsible? Perhaps if you can overcome your struggles while taking the meds, you can then think about reducing your medication? I know some meds are known for putting weight on, but there are always things that can be done to help, and keep your Doctor informed of any health concerns. What is really important is how you are coping these days :)
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
333
Location
Eastern Europe
#9
Sodium valproate is notorious for weight gain. It increases your appetite and Can slow your metabolism. My pdoc has researched antipsychotics as I’m diabetic and cannIt find one that does not cause weight gain or interact with blood sugars.
At 1g/day is nothing, you wouldn’t get a significant increase in weight. With SGAs it’s a different thing..
 
S

scoobydoo

Member
Joined
Oct 26, 2018
Messages
16
#10
According to the leaflet that came with the sodium valproate weight gain IS a side affect and because I already have quite serious heart problems along with severe sleep apeana and type dieabties I am at serious risk. I feel the psych side of my problems are the least of my problems so it remains to be seen if stopping them makes any difference.
 
P

playstation

Member
Joined
Apr 2, 2019
Messages
19
Location
In My Mind
#11
Hi scooby I too came off my quetiapine for similar reasons to you. I’m still on duloxitine and mirtazipine. I tapered off over an 18 month period because of feeling emotionless, went from 9 stone to 13 stone and developed t2 diabetes. I finally stopped in jan this year and felt fine then a couple of months ago I crashed. With serious depression. My CPN still doesn’t know I’ve stopped taking them . I’m now coming out of the depression and if I can do 12 months without any more problems then I will be honest and say what I’ve done.
I have told them I want to change to a medication that doesn’t affect my blood sugars but there isn’t one. I couldn’t get control of my diabetes whilst on quetiapine and was told I may need insulin but now they are much better and I’m down to 10 stone.
I don’t know what your answer is unfortunately if you really struggle when you come off the meds. I’ve been lucky with just depression, but I would have gone back on them if I’d become psychotic again. Is it possible that you could discuss just reducing it a little at a time to see if that worked for you

Daf:hug:
Hi Daffy could you tell me how long you were on antipsychotics for and how many relapses you have had? I dream of getting off the meds, thing is is that I've had 6 to 7 full blown episodes with many mini breakdowns and I'm still not completely stable yet. But I hope when I get stable if I do 5 years then taper over 3 I can get off.
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
4,070
Location
hiding behind the sofa
#12
According to the leaflet that came with the sodium valproate weight gain IS a side affect and because I already have quite serious heart problems along with severe sleep apeana and type dieabties I am at serious risk. I feel the psych side of my problems are the least of my problems so it remains to be seen if stopping them makes any difference.
With quetiapine the side effects are weight gain and T2 diabetes although that wasn’t stated at the time I was prescribed them. Apparently it’s a big legal thing in the US now. I recently had quite a heated debate with my CPN stating the side effects. Her reply was do you want t become psychotic to which I answered No and I don’t want to lose a leg or go blind either. They finally agreed that therapy was the solution.
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
4,070
Location
hiding behind the sofa
#13
Hi Daffy could you tell me how long you were on antipsychotics for and how many relapses you have had? I dream of getting off the meds, thing is is that I've had 6 to 7 full blown episodes with many mini breakdowns and I'm still not completely stable yet. But I hope when I get stable if I do 5 years then taper over 3 I can get off.
I was on antipsychotics for roughly 17 years but had gone for eight years without an episode. But my blood glucose was out of control and no matter how much I dieted and cut sugar out my BG were always above normal. I think if your still having psychosis it would be foolish to stop your meds although I fully understand your reasoning
 
P

playstation

Member
Joined
Apr 2, 2019
Messages
19
Location
In My Mind
#14
I was on antipsychotics for roughly 17 years but had gone for eight years without an episode. But my blood glucose was out of control and no matter how much I dieted and cut sugar out my BG were always above normal. I think if your still having psychosis it would be foolish to stop your meds although I fully understand your reasoning
I don't plan on stopping my meds I just said I would like to try coming off if I ever got 4 or 5 years stable.

How many episodes have you had just out of interest?
 
daffy

daffy

Well-known member
Founding Member
Joined
Dec 16, 2007
Messages
4,070
Location
hiding behind the sofa
#15
Not many full blown psychotic episodes, probably about five. First was when I was 18 then they seem to happen about every 10 years, and I’m jus about coming up to ten years now. So I will be very watchful of any changes. But I constantly have depression and anxiety that’s never changed
 
S

scoobydoo

Member
Joined
Oct 26, 2018
Messages
16
#16
Well I saw my Cardiogist today and he is very worried about the impact my weight gain is having on my heart so has agreed with me that I should come off the Pych medication and see if I can lose some weight. Now I have to see my Dr and Psychiatrist to convience them of the wisdom which hopfully goes well.
 

Similar threads